Distributions of mesh patterns of short lengths

Sergey Kitaev, Philip B. Zhang

Research output: Contribution to journalArticle

Abstract

A systematic study of avoidance of mesh patterns of length 2 was conducted in [I. Hilmarsson et al., Wilf-classification of mesh patterns of short length, Electr. J. Combin. 22(4) (2015), \#P4.13.], where 25 out of 65 non-equivalent cases were solved. In this paper, we give 27 distribution results for these patterns including 14 distributions for which avoidance was not known. Moreover, for the unsolved cases, we prove 2 equidistribution results (out of 7 equidistribution results we prove in total), and conjecture 7 more equidistributions. Finally, we find seemingly unknown distribution of the well known permutation statistic "strict fixed point", which plays a key role in many of our enumerative results.
This paper is the first systematic study of distributions of mesh patterns. Our techniques to obtain the results include, but are not limited to obtaining functional relations for generating functions, and finding recurrence relations and bijections.
LanguageEnglish
Pages1-32
Number of pages32
JournalAdvances in Applied Mathematics
Volume110
Early online date30 May 2019
DOIs
Publication statusPublished - 1 Sep 2019

Fingerprint

Equidistribution
Statistics
Mesh
Permutation Statistics
Recurrence relation
Bijection
Generating Function
Fixed point
Unknown

Keywords

  • mesh patterns
  • distribution
  • bijection
  • strong fixed point
  • small descent
  • unsigned Stirling number of the first kind

Cite this

@article{88460387bc93400cb79a0d26974441b6,
title = "Distributions of mesh patterns of short lengths",
abstract = "A systematic study of avoidance of mesh patterns of length 2 was conducted in [I. Hilmarsson et al., Wilf-classification of mesh patterns of short length, Electr. J. Combin. 22(4) (2015), \#P4.13.], where 25 out of 65 non-equivalent cases were solved. In this paper, we give 27 distribution results for these patterns including 14 distributions for which avoidance was not known. Moreover, for the unsolved cases, we prove 2 equidistribution results (out of 7 equidistribution results we prove in total), and conjecture 7 more equidistributions. Finally, we find seemingly unknown distribution of the well known permutation statistic {"}strict fixed point{"}, which plays a key role in many of our enumerative results. This paper is the first systematic study of distributions of mesh patterns. Our techniques to obtain the results include, but are not limited to obtaining functional relations for generating functions, and finding recurrence relations and bijections.",
keywords = "mesh patterns, distribution, bijection, strong fixed point, small descent, unsigned Stirling number of the first kind",
author = "Sergey Kitaev and Zhang, {Philip B.}",
year = "2019",
month = "9",
day = "1",
doi = "10.1016/j.aam.2019.05.005",
language = "English",
volume = "110",
pages = "1--32",
journal = "Advances in Applied Mathematics",
issn = "0196-8858",
publisher = "Academic Press Inc.",

}

Distributions of mesh patterns of short lengths. / Kitaev, Sergey; Zhang, Philip B.

In: Advances in Applied Mathematics, Vol. 110, 01.09.2019, p. 1-32.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Distributions of mesh patterns of short lengths

AU - Kitaev, Sergey

AU - Zhang, Philip B.

PY - 2019/9/1

Y1 - 2019/9/1

N2 - A systematic study of avoidance of mesh patterns of length 2 was conducted in [I. Hilmarsson et al., Wilf-classification of mesh patterns of short length, Electr. J. Combin. 22(4) (2015), \#P4.13.], where 25 out of 65 non-equivalent cases were solved. In this paper, we give 27 distribution results for these patterns including 14 distributions for which avoidance was not known. Moreover, for the unsolved cases, we prove 2 equidistribution results (out of 7 equidistribution results we prove in total), and conjecture 7 more equidistributions. Finally, we find seemingly unknown distribution of the well known permutation statistic "strict fixed point", which plays a key role in many of our enumerative results. This paper is the first systematic study of distributions of mesh patterns. Our techniques to obtain the results include, but are not limited to obtaining functional relations for generating functions, and finding recurrence relations and bijections.

AB - A systematic study of avoidance of mesh patterns of length 2 was conducted in [I. Hilmarsson et al., Wilf-classification of mesh patterns of short length, Electr. J. Combin. 22(4) (2015), \#P4.13.], where 25 out of 65 non-equivalent cases were solved. In this paper, we give 27 distribution results for these patterns including 14 distributions for which avoidance was not known. Moreover, for the unsolved cases, we prove 2 equidistribution results (out of 7 equidistribution results we prove in total), and conjecture 7 more equidistributions. Finally, we find seemingly unknown distribution of the well known permutation statistic "strict fixed point", which plays a key role in many of our enumerative results. This paper is the first systematic study of distributions of mesh patterns. Our techniques to obtain the results include, but are not limited to obtaining functional relations for generating functions, and finding recurrence relations and bijections.

KW - mesh patterns

KW - distribution

KW - bijection

KW - strong fixed point

KW - small descent

KW - unsigned Stirling number of the first kind

UR - https://www.sciencedirect.com/journal/advances-in-applied-mathematics

UR - https://arxiv.org/abs/1811.07679

U2 - 10.1016/j.aam.2019.05.005

DO - 10.1016/j.aam.2019.05.005

M3 - Article

VL - 110

SP - 1

EP - 32

JO - Advances in Applied Mathematics

T2 - Advances in Applied Mathematics

JF - Advances in Applied Mathematics

SN - 0196-8858

ER -